Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 9, 2025, 11:04 AM EDT for Dare County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2025, 11:04 AM EDT (15:04 UTC)
- Expired
- May 9, 2025, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WHUS42 KMHX 091504 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1104 AM EDT Fri May 9 2025 NCZ203-205-100000- /O.NEW.KMHX.BH.S.0013.250509T1504Z-250510T0000Z/ Northern Outer Banks-Hatteras Island- 1104 AM EDT Fri May 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:10 PM thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
644 WHUS42 KMHX 100005 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 805 PM EDT Fri May 9 2025 NCZ203-205-101215- /O.EXP.KMHX.BH.S.0013.000000T0000Z-250510T0000Z/ /O.NEW.KMHX.BH.S.0014.250510T1200Z-250511T0000Z/ Northern Outer Banks-Hatteras Island- 805 PM EDT Fri May 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Saturday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 9, 10:05 AM EDT, 59 minutes earlier.
Area forecast discussion, May 9, 10:05 AM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1005 AM EDT Fri May 9 2025 .SYNOPSIS... A cold front will move through tonight. High pressure will build in from the north early this weekend, with a warm front lifting north on Sunday. Then a low pressure system expected to impact the region early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 10 AM Fri...A northern stream trough digs into the northern Mid-Atlantic and will partially absorb a cut off low slowly pushing eastward across the Southeast today. At the surface low pressure will develop and lift off the Mid- Atlantic coast with a trailing sfc cold front pushing across the area late this afternoon into evening. Back edge of cloud cover now entering western Duplin county, so the area appears to be on track for some late morning sunshine and destabilization. The degree to which is still uncertain, and will be the driving factor in the severe threat later this afternoon. CAM's have backed off on CAPE vals and convective coverage. HRRR and latest RAP guidance only indicating ML CAPE vals of 500-1000 J/KG, down from yesterday's vals. With Eff shear of 35-45 kt today, there is some risk of severe if the sun can make a strong comeback this afternoon. Lowered highs a bit, to no higher than the low 80s due to the cloud cover. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... As of 4 AM Fri...Aforementioned cold front will sweep off the coast early this evening, quickly putting an end to the precip, and area expected to dry from north to south during the early/mid evening hours. Lows will cool down to the mid/upr 50s interior to low 60s coast, with skies becoming mo clear towards sunrise. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 315 AM Fri...The long term weather pattern across the eastern CONUS will be characterized by weak upper ridging extending over the Carolinas and Florida Peninsula, between the departing upper low over New England and a second closed low centered over the western Gulf. This ridging will continue to remain in place through the weekend before the Gulf low slowly lifts across the eastern CONUS through mid week and ridging returns behind it. At the surface, cold front crossing the region tonight will push further offshore, stalling well to our south along the Gulf coast and lingering there through the weekend with high pressure wedging in from the north. A deepening wave of low pressure will then develop along the stalled frontal boundary and lift across the mid-Atlantic through mid-week. Saturday and Sunday...High pressure wedge will keep most of our area dry tomorrow, although some isolated showers are possible early Sun morning as stalled front wobbles northward and overrunning precip overspreads the region - best chances south of US 70. Dreary weather expected Sunday with ongoing on-and-off showers while front remains stalled just to our south. A few rumbles of thunder are possible along the southern coast with modest instability near 250 J/kg, although the instability gradient is sharp and its exact placement remains a point of forecast uncertainty, and for that reason kept thunder out of the grids for now. Highs this weekend below average, in the low to mid 70s especially inland. Monday through Wednesday...Surface low will be deepening and slowly lifting northward across the southeast CONUS in tandem with the cut-off low. Showers and a few thunderstorms are likely Monday, especially west of NC 17 while the warm front gradually lifts north. Heaviest rainfall still looks most likely Mon overnight into Tuesday when deepest moisture will be in place (with some guidance showing PWATs around 2", well above average for mid-May). The current forecast calls for a widespread half inch to inch of needed rainfall, although some guidance suggest 1-2" in a reasonable worst-case scenario. Warm front lifts across the region on Wednesday, putting ENC firmly in the warm sector. More typical summer-time precipitation pattern returns at the point, with slightly drier column but thunderstorms possible along developing sea breeze boundaries. Thursday...Typical summertime pattern remains through the end of the week with daily chances of showers and storms with temperatures trending back above average. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through tonight/... As of 7 AM Fri...Scattered light showers will remain in the area through morning today, with drying late morning through early afternoon. If clouds can clear, then a storm threat will develop later this afternoon into early evening, with perhaps a strong to marginally severe storm. For now, due to expected cloud cover preventing ideal destabilization, will only advertise a prob30 for thunder later this afternoon. As the cold front passes this evening, rain threat ends and skies clear with winds becoming north but remaining light. LONG TERM /Saturday through Tuesday/... As of 315 AM Friday...VFR conditions expected Sat and Sun as high pressure wedges into the Carolinas from the north, although risk of showers lingers along the southern coast. Overrunning moisture will keep skies mainly cloudy, especially Sunday. More widespread showers and thunderstorms are likely on Monday night into Tuesday bringing sub-VFR conditions. && .MARINE... SHORT TERM /through tonight/... As of 4 AM Fri...Sswrly winds of 10-15 kts with gusts up to 20 kts and seas building closer to 3-5 ft by this afternoon as a cold front approaches from the north. Will note there will be a chance at multiple rounds of showers and isolated thunderstorms today into early evening that could result in locally enhanced winds and seas near any thunderstorm. Front sweeps through early this evening with winds becoming north, and inc to 15-20 kt, with perhaps some gusts to 25 kt for the coastal waters south of Oregon Inlet and north of Hatteras, and seas briefly building to 6 ft. Will hold off on SCA issuance attm due to uncertainty in persistence of these winds and seas more than a few hours. LONG TERM /Saturday through Tuesday/... As of 325 AM Friday...Main periods of concern for marine interests are Saturday where post-frontal surge may result in an ongoing risk of 6+ foot seas for far outer waters over the Gulf Stream. Other period is Monday through Tuesday as deepening low pressure lifts a warm front across the waters, with SE winds of 15-20 kt, peaking Tues aft and seas building to 5-6 feet south of Oregon Inlet. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL/SGK SHORT TERM...TL LONG TERM...MS AVIATION...TL/MS MARINE...TL/MS
Hazardous weather outlook, May 9, 4:24 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 424 AM EDT Fri May 9 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-100830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 424 AM EDT Fri May 9 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A cold front will move through tonight. Out ahead and along this cold front scattered showers and thunderstorms are expected this afternoon through early evening, with a few stronger storms capable of small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-100830- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 424 AM EDT Fri May 9 2025 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. A cold front will move through tonight. Out ahead and along this cold front scattered showers and thunderstorms are expected this afternoon through early evening, with a few stronger storms capable of small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:27 AM EDT | Special Weather Statement | MHX | Martin | 33 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.